Acetaminophen Overdoses at a County Hospital: A Year's Experience

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT:

During a recent one-year period nine cases of hepatotoxicity caused by overdoses of acetaminophen were recognized at Parkland Memorial Hospital. This contrasted with the previous year in which no cases were seen. These cases and an additional case seen after the one-year period are presented and discussed. Hepatic injury ranged from mild, with only SGOT elevations in several patients, to severe, with marked prolongation of prothrombin times in four and stage IV hepatic encephalopathy in two. One patient died of fulminant hepatic failure. Other manifestations of acetaminophen overdoses included renal dysfunction in three patients, lactic acidosis in three, shock in two, and hyperamylasemia in two. These findings indicate that extrahepatic complications of acetaminophen overdose may be more common than indicated in previous reports. Because of the delayed nature of the clinical manifestations of acetaminophen overdose, as clearly demonstrated in these patients, decisions on hospitalization and treatment must be made early based on the history and on acetaminophen levels.

Related Topics

    loading  Loading Related Articles